Wednesday’s Reality: Medications Do Harm Day 10

Photo by Melanie Wasser on Unsplash

Littering the hall and bedroom floors are boxes and items to pack. I want to leave Massachusetts, but will Texas be my final destination? That makes organization vital and packing a massive challenge for someone who lost her organizational skills.

Looking at the stuff to do makes me want to stay put, but that thought doesn’t last long. What would make moving easy? Storage for everything and shipping my car and a few items.

Had the doctors taken me seriously, I would have completed my MPH at Harvard. I made the right decision to withdraw for the wrong reasons. It was a stressful environment for change agents like me. I could not be tamed, painted, or molded to fit any shape. I might have died if I had tried to complete the degree without knowing I had a concussion and new-onset HTN. I returned to classes after the head injury to finish the semester and had a stroke. When the fall semester began, I realized I could not continue. Just like that, my dream evaporated, and life changed.

The medications affected me. I was too busy to pay much attention. However, I noticed racing thoughts, palpitations, and delusions of grandeur. Despite such symptoms in a 50-year-old woman, I did not get an EKG. The doctor did not check my heart rate or blood pressure. There was no change in the medication dose. He did not take my complaints seriously. We talked about scheduling a holter which was an inadequate workup for my symptoms. Not sure if he even scheduled one before I passed out.

After trying multiple sleeping medications, the sleep specialist designed a treatment regimen to keep me awake during the day. I had to drive, and I fell asleep at the wheel, so I was on not one but two medications to keep me awake– Provigil 200mg and Vyvanse 40mg plus my strong morning coffee. Naturally, my sleep got worse while I was the energy bunny.

Both Provigil and Vyvanse cause insomnia and HTN. Vyvanse can cause sudden death. The day I passed out, I woke up feeling unusually tired. Surprisingly I made it to class but changed my plans to drive back to New Hampshire and remained in Massachusetts that night.

My head struck the concrete bathroom floor. I woke up to blood around me. In the mirror, I could see my jaw was fractured and dislocated. I had a gash under the chin. My teeth were loose and chipped. It was the beginning of a medical nightmare that haunts me today.

I didn’t realize until now I received poor healthcare in a State known to be the Mecca of healthcare because I was Black. My health did not matter.

 

 

Author

  • Angela Grant is a medical doctor. For 22 years, she practiced emergency medicine and internal medicine. She studied for one year at Harvard T. H Chan School Of Public Health. She writes about culture, race, and health.

3 thoughts on “Wednesday’s Reality: Medications Do Harm Day 10

  1. IMPORTANT SAFETY INFORMATION

    Vyvanse is a federally controlled substance (CII) because it can be abused or lead to dependence. Keep Vyvanse in a safe place to prevent misuse and abuse. Selling or giving away Vyvanse may harm others and is against the law.

    Vyvanse is a stimulant medicine. Tell the doctor if you or your child have ever abused or been dependent on alcohol, prescription medicines, or street drugs.

    Who should not take Vyvanse?

    Do not take Vyvanse if you or your child are:
    taking or have taken an anti-depression medicine called a monoamine oxidase inhibitor (MAOI) within the past 14 days.
    sensitive or allergic to, or had a reaction to other stimulant medicines.

    Serious problems can occur while taking Vyvanse. Tell the doctor:

    if you or your child have heart problems, heart defects, high blood pressure, or a family history of these problems.
    Sudden death has occurred in people with heart problems or defects taking stimulant medicines.

    Sudden death, stroke and heart attack have happened in adults taking stimulant medicines.

    Your doctor should check you or your child carefully for heart problems before starting Vyvanse.

    Since increases in blood pressure and heart rate may occur, the doctor should regularly check these during treatment. Call the doctor right away if you or your child have any signs of heart problems such as chest pain, shortness of breath, or fainting while taking Vyvanse.

    if you or your child have mental (psychiatric) problems, or a family history of suicide, bipolar illness, or depression. New or worse behavior and thought problems or new or worse bipolar illness may occur. New psychotic symptoms (such as seeing or hearing things that are not real, believing things that are not true, being suspicious) or new manic symptoms may occur. Call the doctor right away if there are any new or worsening mental symptoms or problems during treatment.
    if you or your child have circulation problems in fingers and toes (peripheral vasculopathy, including Raynaud’s phenomenon). Fingers or toes may feel numb, cool, painful, sensitive to temperature and/or change color from pale, to blue, to red. Call the doctor right away if any signs of unexplained wounds appear on fingers or toes while taking Vyvanse.

    https://www.vyvanse.com/?utm_medium=cpc&utm_source=google&utm_campaign=TAK%7CVyvanse%7CADHD%7CDTC%7C%7C%7CVyvanse+-+Brand+-+Vyvanse+Exact+-+Only&utm_term=vyvanse_exact&utm_content=Brand+-+Only&showmg=true&gclid=Cj0KCQiA-K2MBhC-ARIsAMtLKRuCk5hAFgPB8EK4OIXdaMrcpDU5BF_pNAK5KfUOYh-s8TNe7cjdvdEaAhYgEALw_wcB&gclsrc=aw.ds

  2. It’s possible that medications can help to fight and control disease symptoms. If they were manufactured to cure illnesses on a grand scale, the current pharmaceutical industry would be in trouble.

    Most drug commercials I’ve seen are sick!

Share your thoughts

This site uses Akismet to reduce spam. Learn how your comment data is processed.